DEAR DR. ROACH: I am 55. I was having numbness on the left side of my face, and my left eyelid started to droop. I thought I was having a stroke. I went to the hospital, and they told me this is Bell’s palsy. I asked where it came from and the doctor asked if I ever had chickenpox. I told him I had, and he said this is just another consequence, like shingles. No one in my house was aware of this. Can I also get shingles along with this? Now they say my face could clear up in a few weeks, or it could remain this way. It’s scary! -- M.N.
ANSWER: Bell’s palsy is a sudden (usually over a few hours) paralysis of the muscles of one side of the face. It is caused by damage to the facial nerve. The risk is greater in people with diabetes and in pregnant women. It often makes people worry that they’re having a stroke, because stroke can look very similar. For this reason, urgent evaluation is called for. A skilled examiner can tell the difference after a careful examination.
What they told you at the hospital is correct: One common cause of Bell’s palsy is a reactivation of varicella zoster, the virus in the herpes family that causes chickenpox. A different herpes virus, HSV-1, usually associated with cold sores, is the most common cause. For this reason, antiviral medicines, such as acyclovir, often are given to people with severe Bell’s palsy, along with the standard treatment of a powerful anti-inflammatory steroid, such as prednisone.
Lyme disease also can cause facial nerve palsy, so treatment for Lyme must always be considered in a patient with apparent Bell’s palsy.
As far as your prognosis, it depends on how severe the palsy is at the onset. If there is some movement of the facial muscles, a recovery is usually possible. However, if the paralysis is complete, or if there has been no improvement in the first few months, then disability is likely to be permanent.
The facial nerve also is responsible for taste and for eye fluid, so abnormalities of these functions can be problematic, especially excess eye dryness.
The booklet on herpes and genital warts explains these two common infections in detail. Readers can obtain a copy by writing: Dr. Roach Book No. 1202, 628 Virginia Dr., Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow 4-6 weeks for delivery.
DEAR DR. ROACH: What is your opinion of the safety of a medicine like omeprazole for long-term use, versus a calcium-based antacid tablet, for reflux? -- R.W.
ANSWER: Both treatments have some risks and some benefits.
Proton pump inhibitors, like omeprazole (Prilosec), increase the risk of infection, both with Clostridium difficile and with pneumonias, based on their suppression of acid secretion. They can reduce magnesium levels in the body, particularly if used with diuretics. There may be a small increase in hip fractures, about 5 more fractures per 10,000 people who take PPIs. Recent studies have shown an association between PPIs and kidney disease and dementia: It’s not clear whether this is due to the medication.
Calcium antacid tablets also have risks, the major ones being kidney stones and a possible increase in heart disease risk (one study showed about a 3 in 1,000 risk; other studies have shown no increase in risk).
Both are pretty safe. PPIs are generally much more effective.
One major concern, though: In people taking any medication long term for reflux disease, I want to be sure the diagnosis is correct. Unfortunately, too many people with serious conditions, including stomach and esophageal cancer, take these medications without ever getting a thorough evaluation, which everyone with long-lasting symptoms should have.